Alert archive / Kansas / Tornado Warnings in 2010
Tornado Warning 10, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Jun 8, 2010, 5:50 PM CDT for Franklin County, Kansas. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2010, 5:50 PM CDT (22:50 UTC)
- Expired
- Jun 8, 2010, 6:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Franklin County, KS
The radar
The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 5:55 PM CDT | TORNADO | 2 Se Williamsburg, KS | STORM CHASER WITNESSED A BRIEF TORNADO TOUCHDOWN IN A FIELD. NO DAMAGE. THE TORNADO LASTED FOR APPROXIMATELY ONE MINUTE. EF0 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 2:39 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1646 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 713 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
584
WFUS53 KTOP 082250
TORTOP
KSC059-082315-
/O.NEW.KTOP.TO.W.0010.100608T2250Z-100608T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
550 PM CDT TUE JUN 8 2010
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHWESTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 615 PM CDT
* AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS SEVERE
STORM WAS LOCATED 3 MILES SOUTHWEST OF WILLIAMSBURG...OR 17 MILES
SOUTHWEST OF OTTAWA...MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
WILLIAMSBURG...
PRINCETON...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 169 AND 186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3839 9531 3839 9550 3840 9550 3852 9551
3862 9519 3839 9517
TIME...MOT...LOC 2249Z 254DEG 23KT 3845 9548
$$2 follow-up statements
687 WWUS53 KTOP 082308 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 608 PM CDT TUE JUN 8 2010 KSC059-082315- /O.CON.KTOP.TO.W.0010.000000T0000Z-100608T2315Z/ FRANKLIN- 608 PM CDT TUE JUN 8 2010 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR CENTRAL FRANKLIN COUNTY... AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF PRINCETON...OR 13 MILES NORTHWEST OF GARNETT...MOVING EAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... PRINCETON. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL MAY OBSCURE THIS TORNADO MAKING IT NEARLY IMPOSSIBLE TO SEE. TAKE COVER NOW! IF YOU WAIT TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE. && LAT...LON 3839 9517 3839 9537 3851 9544 3860 9519 TIME...MOT...LOC 2307Z 260DEG 20KT 3843 9537 $$
255 WWUS53 KTOP 082314 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 614 PM CDT TUE JUN 8 2010 KSC059-082324- /O.EXP.KTOP.TO.W.0010.000000T0000Z-100608T2315Z/ FRANKLIN- 614 PM CDT TUE JUN 8 2010 ...THE TORNADO WARNING FOR CENTRAL FRANKLIN COUNTY WILL EXPIRE AT 615 PM CDT... AT 614 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORM THAT PROMPTED THE TORNADO WARNING HAD WEAKENED AND NO LONGER APPEARED CAPABLE OF PRODUCING TORNADOES OR OTHER SEVERE WEATHER...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. A TORNADO WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER. LAT...LON 3839 9517 3839 9537 3851 9544 3860 9519 TIME...MOT...LOC 2314Z 260DEG 20KT 3843 9532 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 8, 3:04 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jun 8, 3:04 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 304 PM CDT TUE JUN 8 2010 .DISCUSSION... FRONT SLIDING INTO THE CWA ATTM...WITH NW WIND SHIFTS NOTED AT FNB SOUTHWEST THROUGH CNK AND K9K7 BACK THROUGH DDC. WEAKER LEADING IMPULSE ACROSS NC KS ATTM IS AHEAD OF STRONGER PUSH ACROSS THE DAKOTAS. DEWPOINTS IN THE LOWER 70S HAVE MADE IT NORTHWARD TO AROUND I70 WITH SOME SHOWERS STARTING TO FORM I70 NORTHWARD. LAPS INSTABILITY SUGGESTS CAPES AROUND 2500 INCREASE TO 3500 AND STILL RISING. BULK SHEAR PROGGED AROUND 40KTS 0-6KM WITH 20KTS 0-1KM ALSO NOTED. ELEVATED ECHOES HAVE BEGUN WITH SURFACE BASED CELLS ANTICIPATED WITHIN THE NEXT HOUR OR SO. INITIAL CONCERNS WITH STORM DEVELOPMENT WILL BE HAIL AND ISOLD TORNADO THREAT CONSIDERING STEEP UPPER LAPSE RATES...STRONG INSTABILITY AND LOW LCL HEIGHTS. AS FRONT MOVES ESE EXPECT CELLS TO BECOME LINEAR IN NATURE AND WIND THREAT TO INCREASE. STILL SOMEWHAT PROGRESSIVE SO ANTICIPATE MOST SEVERE THREAT TO END LATE EVENING WITH STRATIFORM PRECIP BEHIND THE FRONT DECREASING INTO THE OVERNIGHT HOURS. 67 WEDNESDAY...SFC FRONT DROPS SOUTH OF THE FORECAST AREA...AND ALLOWS FOR COOLER TEMPS AND LOWER TDS TO SLIDE INTO NORTHEAST KANSAS. LEFT IN SLIGHT CHANCE POPS SOUTH OF A COUNCIL GROVE TO OTTAWA LINE NEAREST THE POTENTIAL INFLUENCE OF SFC FRONT. WEDNESDAY NIGHT...AFTERNOON CONVECTION OVER WY/CO/NE 3 STATE AREA EXPECTED TO CONGEAL INTO ANOTHER MCS. PENDING INITIAL DEVELOPMENT AREA...FORWARD PROPOGATING CORFIDI VECTORS STEER THE COMPLEX EAST- SOUTHEASTWARD...WITH THE GFS WIND FIELD A BIT MORE VEERED THAN THE NAM AFTER 09Z. WILL MAINTAIN LOW CHANCE POPS...BEST NORTH WHERE MEDIUM RANGE MODEL GUIDANCE CURRENTLY DEPICTS THE COMPLEX TRACKING. THURSDAY...LINGERING POST-MCS PRECIP POSSIBLE DURING THE MORNING HOURS. BY LATE MORNING/AFTERNOON...H5 RIDGING BUILDS ALOFT. WELL CAPPED ATMOSPHERE AND NO DISCERNIBLE FEATURE TO PROVIDE FORCING FOR ASCENT WILL KEEP THE DAY DRY. STRONG SOUTHERLY FLOW AHEAD OF DEVELOPING LEE TROUGH BOOSTS MAX TEMPS BACK TO NEAR 90 AREA-WIDE. THURSDAY NIGHT...DEVELOPING 850MB LLJ NOSING INTO NORTH CENTRAL KS AND SOUTH CENTRAL NE SHOULD BRING WIDESPREAD TSRA TO THE AREA. TRENDED BEST POPS NORTH OF I-70 WHERE COOLER 700MB TEMPS AND STEEPER MIDLEVEL LAPSE RATES WILL BE IN PLACE. FRIDAY THROUGH SATURDAY...H5 TROUGH CONTINUES TO DIG INTO THE DESERT SW. MEANWHILE...CLOSED CIRCULATION OVER TEXAS THAT HAS BEEN NEARLY STATIONARY AS OF LATE WILL LIFT NORTHWARD INTO WESTERN MISSOURI FRIDAY MORNING. MAINTAINED SLIGHT CHANCE POPS TO ACCOUNT FOR THIS FEATURE...ALTHOUGH 08/12Z MODELS HAVE EJECTED THE LOW A BIT FURTHER EAST THAN PREVIOUSLY NOTED. SEVERAL LOBES OF ENERGY LIFT NORTHEASTWARD THROUGH THE MEAN SWERY FLOW OVER THE CENTRAL PLAINS STATES...MAINLY IMPACTING WESTERN KS/NE. LEE TROUGH/SFC SFC LOW SIMILARLY REMAIN OVER WESTERN KANSAS. AS HEIGHT FALLS SHIFT EASTWARD...EXPECT TO SEE A GRADUAL SHIFT OF SHORTWAVE ENERGY AND SFC FEATURES INTO THE LOCAL AREA AS WELL. INTRODUCED POPS...MAINLY NORTH...OVERNIGHT FRIDAY INTO SATURDAY MORNING...AND ACROSS THE ENTIRE AREA SATURDAY AS THE SFC TROUGH AXIS SETS-UP FROM SFC LOW OVER SW KS THROUGH CENTRAL IOWA. HIGHEST POPS SATURDAY NIGHT AGAIN ON NOSE OF NOCTURNAL JET. LONG RANGE...MUCH UNCERTAINTY IN LOW CONFIDENCE FORECAST. GENERAL SET-UP ALLOWS H5 CLOSED LOW TO DEVELOP IN THE BASE OF THE WESTERN CONUS LONGWAVE TROUGH SATURDAY NIGHT. THEREAFTER...HPC PREFERRED 08/00Z ECMWF HOLDS BACK ENERGY OVER NV/UT BEFORE SLOWLY LIFTING IT NEARLY NORTHWARD AS A NEGATIVELY TILTED TROUGH INTO MONTANA AND THE NORTHERN PLAINS...WHILE THE 08/06Z GFS EJECTS A MORE DAMPENED POSITIVELY TILTED TROUGH THE CENTRAL CONUS. NOTABLY...08/12Z GFS MUCH MORE IN LINE WITH ECMWF. EITHER WAY...850MB BAROCLINIC ZONE AND SFC FRONT MOVE INTO THE STATE EARLY SUNDAY...AND HANG UP OVER THE SOUTHERN PLAINS STATES BEFORE LIFTING BACK NORTHWARD LATE MONDAY OR TUESDAY. CHANGES TO THE GOING FORECAST ARE AS FOLLOWS: ADDED CHANCE POPS SATURDAY...AND UPPED POPS SATURDAY NIGHT. WILL HAVE TO KEEP A CLOSE EYE ON RAINFALL...ESPECIALLY WITH SOGGY WEATHER OBSERVED LATELY LOCALLY. HIGH MOISTURE ENVIRONMENT WITH PWATS EXCEEDING 2 INCHES SATURDAY WILL MAKE FOR EFFICIENT RAIN PRODUCTION. BEST CHANCE FOR RAIN...AS REFLECTED BY POPS...WILL BE WITH STRENGTHENING 850MB NOCTURNAL JET SATURDAY NIGHT. LOWERED HIGHS A FEW DEGREES TO NEAR...OR 3-5 DEGREES BELOW CLIMO. CLOUDS...CONVECTION...AND SFC FRONT DROPPING SOUTH OF THE FORECAST AREA ALL INFER COOLER THAN AVERAGE TEMPS...AND ADJUSTED ACCORDINGLY. LUNDE && .AVIATION... PUT STRONG TEMPO GR0UPS IN THE TOP/FOE SITES WITH FRONT NEARBY AT TIME STORMS ARE PROGGED TO DEVELOP. CONDITIONS OUTSIDE CONVECTION VFR AT THIS TIME BUT WILL KEEP EYE OUT FOR LOW STRATUS BEHIND STORMS. SOUTH WINDS BECOME NORTH THEN EAST THROUGH THE TAF PERIOD AND ARE GUSTY AND ERRATIC NEAR STORMS. 67 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 8, 10:00 AM CDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1000 AM CDT TUE JUN 8 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-091200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1000 AM CDT TUE JUN 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND TONIGHT...GENERALLY ALONG AND SOUTH OF A SENECA TO COUNCIL GROVE LINE. SOME LOCALLY HEAVY RAINFALL IS POSSIBLE AS WELL AS DAMAGING WINDS...LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS SOUTH OF INTERSTATE 70 ON WEDNESDAY...ACROSS THE ENTIRE AREA WEDNESDAY NIGHT AND EAST OF HIGHWAY 77 ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 3:36 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 39 min |
| Jun 8, 4:40 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 20 min |
| Jun 8, 4:34 PM CDT | Areal Flood Advisory | TOP | Coffey, Douglas, Franklin, Lyon, Osage | 116 min |
| Jun 8, 4:40 PM CDT | Tornado Warning | TOP | Coffey, Osage | 35 min |
| Jun 8, 5:35 PM CDT | Flash Flood Warning | TOP | Coffey, Douglas, Franklin, Lyon, Osage | 4 hr |
| Jun 8, 6:51 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 18 min |
Nearby
Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.